Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Wilmington, OH

March 26, 2017Delaware County, Franklin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 26, 2017, 7:45 PM EDT for Delaware County, Franklin County, Ohio. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2017, 7:45 PM EDT (23:45 UTC)
Expired
Mar 26, 2017, 8:15 PM EDT
In force
30 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Delaware County, OH, Franklin County, OH

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:15 PM EDTHAIL 0.753 Nne Gahanna, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS51 KILN 262345
SVRILN
OHC041-049-270015-
/O.NEW.KILN.SV.W.0045.170326T2345Z-170327T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
745 PM EDT SUN MAR 26 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Franklin County in central Ohio...
  Southeastern Delaware County in central Ohio...

* Until 815 PM EDT.

* At 744 PM EDT, a severe thunderstorm was located over Upper
  Arlington, moving east at 30 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. Tornado possible.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Columbus, Dublin, Westerville, Reynoldsburg, Upper Arlington,
  Gahanna, Hilliard, Worthington, Bexley, Pataskala, Minerva Park,
  Ohio State University, Polaris, Easton, Whitehall, New Albany,
  Grandview Heights, Valleyview, Marble Cliff and Riverlea.

This includes the following Interstates...
 I-70 in Ohio between mile markers 93 and 103.
 I-71 in Ohio between mile markers 106 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3998 8277 3992 8311 4009 8318 4024 8276
TIME...MOT...LOC 2344Z 256DEG 28KT 4002 8308 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Novak
1 follow-up statement
931 
WWUS51 KILN 270006
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
806 PM EDT SUN MAR 26 2017

OHC041-049-270015-
/O.CON.KILN.SV.W.0045.000000T0000Z-170327T0015Z/
Franklin OH-Delaware OH-
806 PM EDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DELAWARE COUNTIES...

At 804 PM EDT, a severe thunderstorm was located over Easton, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Quarter size hail was reported 6 miles southwest of 
         downtown Columbus in Franklin County Ohio at 756 pm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Columbus, Westerville, Reynoldsburg, Gahanna, Worthington, Bexley,
Pataskala, Minerva Park, Polaris, Easton, Whitehall, New Albany,
Riverlea, Port Columbus Airport, Huber Ridge and Center Village.

This includes I-71 in Ohio between mile markers 114 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3995 8293 4013 8307 4024 8276 3998 8277
TIME...MOT...LOC 0004Z 256DEG 28KT 4006 8288 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Novak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 4:27 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 26, 4:27 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
427 PM EDT Sun Mar 26 2017

.SYNOPSIS...
Showers and thunderstorms will develop today into tonight as low
pressure moves to Lake Michigan. After a brief visit by high
pressure and drier air early Monday, another low will bring more
showers and thunderstorms Monday night and Tuesday. Dry weather can
be expected Wednesday under high pressure.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Upper level low pressure is currently in central Illinois with
the second band of precipitation getting ready to exit the CWA.
A third band of precipitation has now formed across the IND
forecast area and is expected to push east through central Ohio
later this afternoon into early evening. The latest run of the
GFS is showing slightly higher MU CAPE values for this afternoon
(some values slightly above 1000 J/kg). For the most part
forecast soundings show this CAPE to be weak and skinny.
Shortwave cooling and 800 - 500mb winds of 35 to 40kts will make
damaging winds and severe hail the primary severe threats for
this afternoon. Due to the above SPC has the area in a marginal
risk.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Monday an area of upper level low pressure will push east across
the central United States. This second system will be right on
the heals of the Sunday upper level low and will bring a quick
return for the chance of showers and thunderstorms. After the
brief break Monday morning the upper level low will move towards
Illinois with pockets of PVA crossing the ILN forecast area.
PWATs will also be on the rise towards 1.10" (NAM and GFS). The
best upper level lift from the RRQ will be further south towards
Kentucky but with a weak upper level jet streak moving overhead
think upper level support will be more than sufficient. MU CAPE
values on the NAM across the southern zones are nearing 1500
J/kg while are only around 500 J/kg on the GFS. On the GFS the
greatest 0-3km bulk shear is also further south across KY. The
NAM on the other hand is more north with the greatest shear and
instability. Thanks to the mentioned above SPC has most of the
area in a marginal risk.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Severe risk continues into Monday evening as an area of low
pressure moves across the region. Isolated damaging winds,
isolated large hail, and isolated tornadoes will be possible.
Have this highlighted in the HWO. Severe threat will diminish
later in the overnight hours as the area of low pressure moves
out of the region.

Additional showers and some thunderstorms will be possible
across primarily the southeastern half of the forecast area on
Tuesday closer to a frontal boundary. Dry conditions are then
expected for Wednesday and Wednesday night in between systems.

A warm front will lift northward on Thursday allowing for
showers and some thunderstorms. Shower and thunderstorm chances
will continue for Friday as a cold front moves through.
Precipitation will taper off Friday night into Saturday morning.

Another system will move into the area on Sunday. There are more
model differences with this system therefore limited
precipitation chances to the chance category.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Low pressure system is currently rotating over central Illinois
and slowly pushing northeast. Second band of precipitation is
currently moving through ILN/ DAY with restrictions down to IFR
visibilities/ MVFR ceilings possible. As this second round of
precipitation passes the TAF sites ceilings and visibilities
will recover to VFR. A third band of showers has formed in
central Indiana this afternoon and is forecasted to push east
through the TAF sites later this afternoon into evening hours.
As this band pushes east forecast soundings continue to show the
area destabilizing. As this occurs the amount of lightning
strikes will also increase. Due to this have added a tempo
group for thunder into all the TAF sites. Went ahead and used
current radar trends to help with timing of tempo groups. As the
line passes through the TAF sites some gusty winds and
restrictions in visbilities and ceilings will be possible.

As the line passes the TAF sites a brief recovery to VFR will
occur with a return of MVFR ceilings possible Monday morning.
The NAM is the most aggressive with the return of the MVFR
Monday morning while the GFS is more optimistic. The SREF
probabilities are more in between the two and have decided to
trend TAFs this direction.

During the day Monday any MVFR ceilings will quickly recover to
VFR with another upper level low moving east across the central
United States. By middle of Monday afternoon PVA and upper level
divergence will be overhead meaning a return of showers and
thunderstorms. For now have left mention out of TAFs as this
remains near the end of the period, but future TAF packages will
likely have to incorporate this.

OUTLOOK...MVFR ceilings and visibilities will be possible late
Monday into Tuesday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...Novak
AVIATION...Haines
Hazardous weather outlook, Mar 26, 3:11 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
311 PM EDT Sun Mar 26 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
311 PM EDT Sun Mar 26 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Isolated large hail and damaging winds will be possible this
afternoon into the evening hours. An isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated large hail and damaging winds will be possible Monday
afternoon into the evening hours. An isolated tornado cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 26, 6:08 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
608 PM EDT SUN MAR 26 2017

OHZ042-043-051-052-262245-
Champaign OH-Darke OH-Shelby OH-Miami OH-
608 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SHELBY...WEST
CENTRAL CHAMPAIGN...EAST CENTRAL DARKE AND NORTHERN MIAMI COUNTIES
UNTIL 645 PM EDT...

At 607 PM EDT, radar indicated a strong thunderstorm over Covington,
moving northeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Sidney, Piqua, Covington, Newport, Bradford, Pleasant Hill, Hardin,
Russia, Gettysburg, Fletcher, Kettlersville, Lockington, Polo,
Newbern, Kiser Lake State Park, Horatio, Bloomer, Carysville, Ballou
and Plattsville.

This includes I-75 in Ohio between mile markers 78 and 97.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4018 8393 4002 8443 4012 8452 4044 8426
TIME...MOT...LOC 2207Z 234DEG 35KT 4012 8435
Special weather statement, Mar 26, 6:23 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
623 PM EDT SUN MAR 26 2017

OHZ053-062-262300-
Clark OH-Greene OH-
623 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARK AND CENTRAL
GREENE COUNTIES UNTIL 700 PM EDT...

At 623 PM EDT, radar indicated a strong thunderstorm over
Wilberforce, moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Xenia, Yellow Springs, Cedarville, South Charleston, Wilberforce,
Clifton, Pitchin, Oldtown, Gladstone, John Bryan State Park and
Selma.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3993 8364 3977 8364 3977 8365 3974 8365
      3963 8391 3973 8399
TIME...MOT...LOC 2223Z 239DEG 24KT 3971 8388

Novak
Special weather statement, Mar 26, 6:40 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
640 PM EDT SUN MAR 26 2017

OHZ071-072-078-079-262315-
Clermont OH-Brown OH-Warren OH-Clinton OH-
640 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLERMONT...NORTH
CENTRAL BROWN...SOUTHEASTERN WARREN AND CLINTON COUNTIES UNTIL 715 PM
EDT...

At 640 PM EDT, radar indicated a strong thunderstorm 8 miles
southwest of Blanchester, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Wilmington, Blanchester, New Vienna, Woodville, Goshen, Martinsville,
Newtonsville, Midland, Butlerville, Pleasant Plain, Melvin, State
Route 123 at State Route 132, New Antioch, Westboro, Cuba, Lees
Creek, Reesville, Morrisville, Ogden and Edenton.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3913 8411 3925 8419 3955 8373 3938 8359
      3934 8365 3926 8385 3924 8387
TIME...MOT...LOC 2240Z 239DEG 49KT 3920 8408

Novak
Special weather statement, Mar 26, 6:42 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
642 PM EDT SUN MAR 26 2017

OHZ053-054-062-262315-
Madison OH-Clark OH-Greene OH-
642 PM EDT SUN MAR 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK...
NORTHEASTERN GREENE AND MADISON COUNTIES UNTIL 715 PM EDT...

At 642 PM EDT, radar indicated a strong thunderstorm near South
Charleston, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
London, Jefferson, Plain City, West Jefferson, South Charleston,
Choctaw Lake, Lisbon, Brighton, Lafayette, South Vienna, South Solon,
Newport, Resaca, Selma, Gladstone, Madison Lake, Interstate 70 at US
Route 42, Amity, Lilly Chapel and State Route 29 at State Route 38.

This includes I-70 in Ohio between mile markers 66 and 85.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4010 8325 3985 8326 3971 8364 3972 8365
      3971 8365 3968 8373 3984 8377 4009 8339
TIME...MOT...LOC 2242Z 239DEG 49KT 3977 8368

Novak
Local storm report, Mar 26, 7:10 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
710 PM EDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FUNNEL CLOUD     1 NNW MOUNT STERLING    39.73N 83.27W
03/26/2017                   MADISON            OH   TRAINED SPOTTER

            FUNNEL CLOUD SPOTTED LOOKING WEST

&&

JGIBSON
Local storm report, Mar 26, 7:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
734 PM EDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FUNNEL CLOUD     HILLIARD                40.04N 83.14W
03/26/2017                   FRANKLIN           OH   TRAINED SPOTTER

            TRAINED SPOTTER LOOKING WEST OF HILLIARD IDENTIFIED
            FUNNEL CLOUD

&&

JGIBSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:17 PM EDTSpecial Weather StatementILNDarke28 min
Mar 26, 5:40 PM EDTSpecial Weather StatementILNHamilton35 min
Mar 26, 6:08 PM EDTSpecial Weather StatementILNShelby37 min
Mar 26, 6:23 PM EDTSpecial Weather StatementILNGreene37 min
Mar 26, 6:40 PM EDTSpecial Weather StatementILNClinton35 min
Mar 26, 6:42 PM EDTSpecial Weather StatementILNMadison33 min
Mar 26, 6:48 PM EDTTornado WarningILNClark, Greene, Madison27 min
Mar 26, 7:13 PM EDTTornado WarningILNFranklin, Madison32 min
Mar 26, 7:52 PM EDTTornado WarningILNDelaware, Franklin23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.